Ohio, 2010

Winter Storm in Ohio, February 25 to 26, 2010

February 25 to 26, 2010 · NWS CLE · 3 events in 3 counties and zones

An area of strong low pressure developed off the Mid Atlantic Coast early on February 25th. This low deepened considerably and moved slowly up the East Coast on the 25th and 26th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of strong low pressure developed off the Mid Atlantic Coast early on February 25th. This low deepened considerably and moved slowly up the East Coast on the 25th and 26th. A trough stretching northwest from this low lingered over the Upper Ohio Valley from February 25th into the 27th. Cold north to northwest winds blowing across Lake Erie in association with the trough caused lake effect snow showers to develop and intensify on the 25th. Periods of moderate to heavy snow then affected portions of Northeast Ohio through the afternoon hours of the 26th. The snow finally diminished during the evening hours of 26th. Snowfall totals over portions of Northeast Ohio exceeded a foot on the 25th and 26th. Northwest winds gusted to more than 30 mph on both the 25th and 26th. Peak gusts of around 35 mph occurred during the early morning hours of the 26th. The wind and snow combined to create near blizzard conditions at times with visibilities less than one quarter mile. Drifts up to three feet deep were reported at a few locations. Some light freezing rain and drizzle also mixed with the snow at times during the afternoon of the 26th. A slight coating of ice was reported at a few locations. This storm made travel very difficult and many accidents were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 25, 6:02 AM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Feb 25, 6:02 AM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
602 AM EST THU FEB 25 2010

.SYNOPSIS...
LOW PRESSURE DEVELOPING ALONG THE EAST COAST WILL DEEPEN AND MOVE
INTO SOUTHERN NEW ENGLAND TONIGHT. THE LOW WILL THEN LINGER OVER
NEW ENGLAND AND EASTERN NEW YORK STATE ON FRIDAY AND MUCH OF THE
WEEKEND BEFORE MOVING OUT TO SEA ON MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A STRONG COASTAL LOW IS PROGGED TO DEVELOP AND PUSH INLAND ACROSS
SOUTHERN NEW ENGLAND BY FRIDAY. A DEEPENING UPPER LOW OVER THE MID
OHIO VALLEY WILL SLIDE EAST ACROSS THE MID ATLANTIC STATES. SNOW
TODAY WILL LIKELY NOT BE OVERLY IMPRESSIVE. WILL WAIT FOR THE
UPPER LOW AND SURFACE LOW TO MATURE AND SYNC LATER TONIGHT.

CHANNELED MOISTURE/UPWARD MOTION ROTATING AROUND THE UPPER
LOW WILL SLIDE OFF TO THE SOUTHEAST THIS MORNING. THE BEST SYNOPTIC
SNOW SHOULD OCCUR FROM NORWALK TO ASHLAND TO CANTON WITH SOME LAKE
ENHANCEMENT LIKELY. FLOW IS NORTH EARLY THEN BECOMING NORTHWEST.
THIS WOULD SHIFT THE BEST LAKE ENHANCEMENT FROM LORAIN AND
NORTHERN ASHLAND COUNTY TO THE TRADITIONAL SNOWBELT THIS
AFTERNOON. NOT TALKING ABOUT A LOT OF SNOW...PROBABLY ONE TO THREE
INCHES IN THE AREAS MENTIONED ABOVE WITH AN INCH OR SO ELSEWHERE.

WIND WILL PICK UP THIS AFTERNOON BUT AREAS THAT DO NOT GET MUCH NEW
POWDER WILL NOT HAVE MAJOR DRIFTING/BLOWING SNOW. NOT TO SAY THAT
THERE WILL NOT BE SOME BLOWING SNOW BUT WOULD PREFER TO WAIT UNTIL
SNOW BUILDS UP MORE LATER TONIGHT AND FRIDAY TO EMPHASIZE
BLOWING/DRIFTING WHEN IT WILL LIKELY BE MORE OF A PROBLEM.

WATCH/WARNING HEADLINES ARE DIFFICULT IN THESE LONG EVENTS
ESPECIALLY TRYING TO CONSIDER THE IMPACT OF THE WIND AND IT BECOMES
RATHER SUBJECTIVE. AREAS FROM NORWALK TO OBERLIN AND ASHLAND WILL
HAVE HAD A COUPLE OF INCHES OF NEW SNOW BY DAYBREAK...THEN IT WILL
IMPROVE BY THIS AFTERNOON. THE TRADITIONAL SNOWBELT EAST OF
CLEVELAND WILL HAVE HAD LITTLE SNOW THIS MORNING...THEN IT WILL
PICK UP THIS AFTERNOON. THE WORST OF THE EVENT SHOULD OCCUR LATER
TONIGHT AND FRIDAY MORNING. WILL START THE WARNINGS AT 4 PM THIS
AFTERNOON TO COINCIDE WITH THE AFTERNOON ISSUANCE AND SUNSET. ROAD
CONDITIONS TEND TO GET WORSE AROUND SUNSET THIS TIME OF YEAR AS WE
LOSE THE INSOLATION. ON THE FENCE ABOUT LORAIN...MEDINA...SUMMIT..
PORTAGE AND TRUMBULL COUNTIES. SNOW AMOUNTS WILL PROBABLY STRUGGLE
TO REACH WINTER STORM CRITERIA (6 INCHES IN 12 HOURS/8 INCHES IN
24 HOURS). THE BEST CHANCE WITH THE NORTHWEST FLOW WOULD LIKELY BE
NORTHERN SUMMIT...PORTAGE AND TRUMBULL COUNTIES. LORAIN AND MEDINA
COUNTIES SHOULD SEE LESS SNOW BUT THEY ARE FLATTER OF COURSE AND
WILL LIKELY SEE MORE BLOWING/DRIFTING SNOW. WILL GO WITH AN
ADVISORY FOR LORAIN AND MEDINA COUNTY AND HIGHLIGHT THE BLOWING
AND DRIFTING SNOW.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
WORST OF THE SNOW SHOULD OCCUR LATER TONIGHT AND FRIDAY MORNING AS
THE COLD CONVEYOR BELT FROM THE EAST REACHES THE AREA AND SYNOPTIC
SNOW IS ENHANCED OFF LAKE ERIE. WIND WILL AVERAGE 15 TO 25 MPH
WITH GUSTS... AND BLOWING AND DRIFTING SNOW WILL BE A PROBLEM WHERE
THERE IS DEEPER POWDER AND IN THE OPEN COUNTRYSIDE. SNOW WILL
LIKELY EVEN SPREAD ACROSS MUCH OF NORTHWEST OHIO BY FRIDAY MORNING
ALTHOUGH IN LIGHTER MOUNTS (AN INCH OR TWO OR THREE). DRIER AIR
AND POCKETS OF SUBSIDENCE WILL SPREAD IN FROM THE NORTHEAST LATER
FRIDAY AND FRIDAY NIGHT BUT IT WILL TAKE INTO THE MIDDLE OF NEXT
WEEK TO SHAKE THE SYSTEM.

THE SNOW WILL BECOME MORE INTERMITTENT BY FRIDAY EVENING. WILL
CALL IT SNOW SHOWERS FROM THAT POINT ON. WITH REVERSE WARM
ADVECTION THE H8 TEMP IS PROGGED TO WARM ENOUGH THAT TRUE LAKE
EFFECT WILL NO LONGER BE LIKELY BUT SOME LAKE ENHANCEMENT MAY
CONTINUE.

RAISED FORECAST MIN TEMPERATURES MOST NIGHTS. WITH CLOUDS AND WIND
AND LINGERING SNOW SHOWERS...TEMPERATURES WILL LIKELY NOT RADIATE
MUCH AND THE ARCTIC AIR SHOULD HAVE BEEN FLUSHED OUT. OF COURSE IF
WE WERE TO SEE SOME UNEXPECTED CLEARING IT WOULD BE COLDER.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
STALLED UPPER LOW EXPECTED TO START TO FINALLY MOVE NE WHICH WILL IN
TURN LET SURFACE HIGH PRESSURE TO THE WEST FINALLY SPREAD INTO OHIO.
THIS SHOULD LESSEN THE THREAT FOR LAKE ENHANCED SHSN. BY LATE TUE
NIGHT INTO WED...MODELS HAVE ANOTHER UPPER LOW DIGGING INTO THE
GREAT LAKES SO KEEPING CHANCE FOR SN IN FORECAST FOR WED SEEMS
REASONABLE.  TEMPS GENERALLY TO REMAIN A LITTLE BELOW NORMAL.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
EXPECT LAKE ENHANCED LIGHT SNOW AND SNOW SHOWERS OVER NORTH CENTRAL
OHIO TO SHIFT EASTWARD MORE INTO THE CORE SNOWBELT INTO THIS
AFTERNOON. THIS SHOULD MEAN NUISANCE FLURRIES AND SHSN OUTSIDE OF
THE SNOWBELT BY THEN WITH CONDITIONS MAINLY MVFR OR BETTER MOST OF
THE TIME. THE TAF SITES AROUND THE SNOWBELT SHOULD SEE CONDITIONS
VARY FROM LOWER END MVFR TO IFR THIS AFTERNOON AND TONIGHT.

WINDS WILL PICK UP TO AROUND 20 MPH THIS AFTERNOON WITH GUSTS OF 30
TO 35 POSSIBLE. THIS WILL MEAN BLOWING SNOW ADDING TO VSBY PROBLEMS
WHEN THE GUSTS OCCUR.

.OUTLOOK...PRIMARILY NON VFR WEATHER THROUGH MONDAY.

&&

.MARINE...
NW FLOW SETTING UP DURING THE NIGHT AND WILL CONTINUE THROUGH THE
WEEKEND AS WEATHER PATTERN SHOWS LITTLE CHANGE. WIND SPEEDS EXPECTED
TO BE CLOSE TO 30 KNOTS BY LATE TONIGHT INTO FRI BUT SHOULD STAY
BELOW GALE FORCE. FLOW WILL DIMINISH SOME FRI. BY MONDAY...FLOW IS
EXPECTED TO TURN MORE NORTH.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 4 PM EST
     FRIDAY FOR OHZ011>014-021>023-089.
     WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 4 PM EST
     FRIDAY FOR OHZ010-020.
PA...WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 4 PM EST
     FRIDAY FOR PAZ001>003.
MARINE...NONE.

&&

SYNOPSIS...KOSARIK
NEAR TERM...KOSARIK
SHORT TERM...KOSARIK
LONG TERM...ADAMS
AVIATION...ADAMS
MARINE...ADAMS
Hazardous weather outlook, Feb 25, 4:52 AM EST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
452 AM EST THU FEB 25 2010

OHZ011>014-021>023-089-PAZ001>003-261000-
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-SUMMIT-PORTAGE-TRUMBULL-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
452 AM EST THU FEB 25 2010

...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 PM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ010-020-261000-
LORAIN-MEDINA-
452 AM EST THU FEB 25 2010

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
4 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ003-006>009-017>019-027>033-036>038-047-261000-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-HANCOCK-SENECA-HURON-WYANDOT-
CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-
KNOX-
452 AM EST THU FEB 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SNOW AND WIND WILL OCCUR FRIDAY. THE COMBINATION OF SNOW AND
BLOWING SNOW MAY CAUSE TRAVEL PROBLEMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-261000-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
452 AM EST THU FEB 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Geauga

When
February 25, 8:00 AM EST to February 26, 10:00 PM EST
Where
Geauga forecast zone
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
41.500, -81.179 (the zone’s center; the record gives no point)

Snow showers developed in Geauga County during the morning hours of February 25th and quickly intensified. A period of moderate to heavy snow occurred from late morning into the early afternoon hours. The snow showers then diminished with mainly light snow reported during the second half of the afternoon and most of the evening. The snow showers began to increase in intensity again just after midnight on the 26th with periods of moderate to heavy snow then occurring into the afternoon. Snowfall rates at times exceeded an inch per hour. Areas of light freezing rain and drizzle mixed with the snow showers during the afternoon of the 26th. A slight glazing of ice was reported at a few locations. More light snow fell late in the afternoon and during the evening of the 26th. The snow showers finally tapered to flurries late in the evening. In addition, northwest winds gusted to more than 30 mph on both the 25th and 26th. Peak gusts of around 35 mph occurred during the early morning hours of the 26th. The wind and snow combined to create near blizzard conditions at times with visibilities less than one quarter mile. Snow totals across Geauga County during this event ranged from 6 to 10 inches at the southeastern end of the county to more than 20 inches in the north. Snowfall totals from the 25th and 26th received from snowfall spotters included: 21.3 inches near Thompson; 20.7 inches in Hambden Township; 16.0 inches in Russell Township; 15.1 inches at Bainbridge; 14.5 inches of snow and an eighth of an inch of ice accumulation at Montville and 13.8 inches at Chardon. Drifts up to three feet deep were reported at a few locations. This storm made travel very difficult and many accidents were reported.

Winter Storm, Lake

When
February 25, 8:00 AM EST to February 26, 10:00 PM EST
Where
Lake forecast zone
Property damage
$350,000
Reported by
Trained Spotter
Coordinates
41.714, -81.245 (the zone’s center; the record gives no point)

Snow showers developed over Lake County during the morning hours of February 25th and quickly intensified. A period of moderate to heavy snow occurred from late morning into the early afternoon hours. The snow showers then diminished with mainly light snow reported during the second half of the afternoon and most of the evening. The snow showers began to increase in intensity again just after midnight on the 26th with periods of moderate to heavy snow then occurring into the afternoon. Snowfall rates at times exceeded an inch per hour. Areas of light freezing rain and drizzle mixed with the snow showers during the afternoon of the 26th. A slight glazing of ice was reported at a few locations. More light snow fell late in the afternoon and during the evening of the 26th. The snow showers finally tapered to flurries late in the evening. In addition, northwest winds gusted to more than 30 mph on both the 25th and 26th. Peak gusts of around 35 mph occurred during the early morning hours of the 26th. The wind and snow combined to create near blizzard conditions at times with visibilities less than one quarter mile. Snow totals across Lake County during this event ranged from around 6 inches at the western end of the county to more than 15 inches in the east. Snowfall totals from the 25th and 26th received from snowfall spotters included: 17.7 inches in Concord Township; 14.5 inches in Perry Township and 13.5 inches at Mentor. Drifts up to three feet deep were reported at a few locations. This storm made travel very difficult and many accidents were reported.

Winter Storm, Ashtabula

When
February 25, 9:00 AM EST to February 26, 10:00 PM EST
Where
Ashtabula forecast zone
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

Snow showers developed in Ashtabula County during the morning hours of February 25th. Periods of moderate and occasionally heavy snow were then reported into the afternoon hours of the 26th. Areas of light freezing rain and drizzle mixed with the snow showers during the afternoon of the 26th. A slight glazing of ice was reported at a few locations. More light snow fell late in the afternoon and during the evening of the 26th. The snow showers finally tapered to flurries late in the evening. In addition, northwest winds gusted to more than 30 mph on both the 25th and 26th. Peak gusts of around 35 mph occurred during the early morning hours of the 26th. The wind and snow combined to create near blizzard conditions at times with visibilities less than one quarter mile. Snowfall rates at times exceeded an inch per hour. Snow totals across inland Ashtabula County during this event ranged from around 6 inches near the southern border to more than 15 inches across the east central portion of the county. This storm made travel very difficult and many accidents were reported.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 214780, 214785, 214789.